Share and Enjoy:
  • Print
  • Google Bookmarks
  • PDF
  • Yahoo! Bookmarks

Oxycontin Overdose

Oxycontin is an opioid narcotic in the same class as morphine. It is prescribed to treat moderate to severe pain. It is a highly addictive medication and doctors should take great care to start a patient off on at a low dose and monitor their progress carefully. As the patient continues to take the drug, he or she will develop a tolerance for it. At that point, the patient will need to take a higher dose to get the same pain relief as when he or she started using it. Once a person who has been taking Oxycontin reaches this level, the risk of overdose increases.

Oxycontin Overdose Facts and Signs:

An individual should never use Oxycontin if not instructed to do so by a physician. A person who has a history of drug or alcohol abuse should not be taking this medication.

  • Consuming alcohol while taking Oxycontin can lead to dangerous side effects that have the potential to be fatal. Both alcohol and the Oxycontin are considered “downers,” and their effects can be compounded when used in combination.
  • Extreme drowsiness is a sign of Oxycontin overdose. Once the initial rush after taking the medication has passed, a user may become drowsy. Not being able to keep one’s eyes open can be a sign that too much Oxycontin has been ingested.
  • Oxycontin acts on the user’s nervous system and a person in the midst of an overdose may experience shallow breathing and a slow heart beat. As the overdose continues, the drug may slow the respiratory and circulatory functions enough to cause death.
  • Cold, clammy skin and pinpoint pupils are another sign of a possible overdose of Oxycontin.

Treatment for Oxycontin Overdose

Whether an Oxycontin overdose is suspected or confirmed, call 9-1-1 or your local emergency number immediately. The National Poison Control Center (1-800-222-1222) is also available to provide advice on what to do while you are waiting for emergency personnel to arrive. When paramedics arrive on the scene, you should provide them with as much information as you can, especially the time the drug was taken and how much was ingested. If the prescription bottle is available, turn it over to medical staff.

An individual working in the addiction treatment field will tell you that going through detox is only the first step in a treatment plan. To break free from the cycle of addiction and move toward sobriety, checking into an Oxycontin rehab or a center specializing in the treatment of oxycontin addiction is an important component in the process. Once the victim arrives at the hospital, oxygen will likely be administered to help with breathing. A medication called naloxone (Narcan) may be given to help combat the symptoms of the overdose. Doctors will evaluate the victim’s condition before deciding on this course of action, since the Narcan can have severe side effects that are not pleasant for the patient. Activated charcoal may be administered to soak up any of the drug in the patient’s stomach, as well. With prompt and effective treatment, and a willingness to overcome their drug dependence, an individual with an Oxycontin addiction has the chance to once again live a normal and healthy life.

View Resources

No related posts.


Copyright © 2014 Internet Brands, Inc. All rights reserved. Terms of Use | Privacy Policy | Health Disclaimer | Cookies